Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 49, NWS Tampa Bay, FL

May 12, 20086 counties in Florida

NWS Tampa Bay, FL issued this red flag warning at May 12, 2008, 1:37 PM EDT for 6 counties in Florida. It took effect at May 13, 2008, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2008, 1:37 PM EDT (17:37 UTC)
In effect from
May 13, 2008, 11:00 AM EDT
Expired
May 13, 2008, 8:00 PM EDT
In force
9 hr
Issued by
NWS Tampa Bay, FL

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Pinellas County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 49 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 121737
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
137 PM EDT MON MAY 12 2008

...A RED FLAG WARNING IS IN EFFECT THE REST OF THE AFTERNOON
AND EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA...EXCEPT
PINELLAS COUNTY...FOR 4 OR MORE HOURS OF RELATIVE HUMIDITY VALUES
BELOW 35 PERCENT ALONG WITH SUSTAINED TWENTY FOOT WINDS AROUND 15
MPH...

...A RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON AND EVENING
FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA FOR 4 OR MORE HOURS
OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT...

.HIGH PRESSURE BUILDING INTO THE REGION WILL FILTER A VERY DRY
AIRMASS OVER THE AREA TODAY WITH BREEZY WINDS AND REMAIN IN PLACE
THROUGH TUESDAY.

FLZ039-042-043-048-049-051-052-055>057-060>062-065-130000-
/O.UPG.KTBW.FW.A.0042.080513T1600Z-080514T0000Z/
/O.NEW.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/
/O.CON.KTBW.FW.W.0048.000000T0000Z-080513T0000Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-MANATEE-
HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
137 PM EDT MON MAY 12 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM
EDT TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

THE HIGH PRESSURE IN THE REGION AND EVEN DRIER AIR ALOFT MIXING
TO THE SURFACE WILL PRODUCE CRITICALLY LOW AFTERNOON RH VALUES IN
THE 20 TO 25 PERCENT RANGE FOR LONG DURATIONS WITH WEST NORTHWESTERLY
WINDS AROUND 15 MPH TODAY. THE DRY AIRMASS WILL REMAIN IN PLACE ON
TUESDAY FOR ANOTHER DAY ON LONG DURATIONS OF CRITICALLY LOW
HUMIDITY VALUES IN THE 20 TO 25 PERCENT RANGE.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$

FLZ050-130000-
/O.NEW.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/
PINELLAS-
137 PM EDT MON MAY 12 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM
EDT TUESDAY. 

THE HIGH PRESSURE IN THE REGION AND EVEN DRIER AIR ALOFT MIXING
TO THE SURFACE WILL PRODUCE CRITICALLY LOW AFTERNOON RH VALUES IN
THE 25 TO 30 PERCENT RANGE FOR LONG DURATIONS ON TUESDAY.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$
2 follow-up statements
000 
WWUS82 KTBW 130008
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
808 PM EDT MON MAY 12 2008

...A RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON AND EVENING
FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA FOR 4 OR MORE HOURS
OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT...

.HIGH PRESSURE BUILDING INTO THE REGION WILL KEEP A VERY DRY AIR
MASS IN PLACE OVER THE THE ENTIRE FORECAST AREA ON TUESDAY.

FLZ039-042-043-048-049-051-052-055>057-060>062-065-140000-
/O.EXP.KTBW.FW.W.0048.000000T0000Z-080513T0000Z/
/O.CON.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-MANATEE-
HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
808 PM EDT MON MAY 12 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT
TUESDAY...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING FOR TODAY IS NO LONGER IN EFFECT. A RED FLAG
WARNING REMAINS IN EFFECT FOR ALL OF WEST CENTRAL AND SOUTHWEST
FLORIDA FROM 11 AM EDT UNTIL 8 PM EDT ON TUESDAY.

A VERY DRY AIRMASS WILL REMAIN IN PLACE OVER THE FORECAST AREA ON
TUESDAY. THIS VERY DRY AIR WILL RESULT IN ANOTHER DAY WITH LONG
DURATIONS OF CRITICALLY LOW HUMIDITY VALUES IN THE 20 TO 25 PERCENT
RANGE OVER MOST OF THE REGION.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$

FLZ050-140000-
/O.CON.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/
PINELLAS-
808 PM EDT MON MAY 12 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT
TUESDAY...

A VERY DRY AIR MASS ASSOCIATED WITH SURFACE HIGH PRESSURE WILL PRODUCE
LONG DURATIONS OF CRITICALLY LOW AFTERNOON HUMIDITY VALUES IN THE 25 TO
30 PERCENT RANGE ON TUESDAY.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$

JCM
000 
WWUS82 KTBW 130920
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
520 AM EDT TUE MAY 13 2008

...A RED FLAG WARNING IS IN EFFECT FROM LATE THIS MORNING INTO
THIS EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA FOR 4
OR MORE HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT...

...A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY AFTERNOON AND
EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA...EXCEPT
PINELLAS COUNTY...FOR THE POTENTIAL OF 4 OR MORE HOURS OF RELATIVE
HUMIDITY VALUES BELOW 35 PERCENT...

.HIGH PRESSURE BUILDING INTO THE REGION WILL KEEP A VERY DRY
AIRMASS IN PLACE OVER THE ENTIRE FORECAST AREA TODAY. THE AIRMASS
WILL BEGIN TO MODIFY ON WEDNESDAY...BUT ENOUGH DRY AIR WILL REMAIN
OVER INLAND AREAS TO 

FLZ039-042-043-048-049-051-052-055>057-060>062-065-140000-
/O.NEW.KTBW.FW.A.0043.080514T1700Z-080514T2300Z/
/O.CON.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-MANATEE-
HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
520 AM EDT TUE MAY 13 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH WEDNESDAY EVENING. A RED FLAG WARNING REMAINS
IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING. 

A VERY DRY AIRMASS WILL REMAIN IN PLACE OVER THE FORECAST AREA
T0DAY RESULTING IN LONG DURATIONS OF CRITICALLY LOW HUMIDITY VALUES
WITH MINIMUM VALUES BETWEEN 20 AND 25 PERCENT OVER MOST OF THE
REGION.

THE AIRMASS WILL BEGIN TO MODIFY ON WEDNESDAY...BUT INLAND AREAS
WILL STILL HAVE THE POTENTIAL FOR 4 OR MORE HOURS OF RELATIVE
HUMIDITY VALUES BELOW 35 PERCENT.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$

FLZ050-140000-
/O.CON.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/
PINELLAS-
520 AM EDT TUE MAY 13 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING. 

A VERY DRY AIRMASS WILL REMAIN IN PLACE TODAY RESULTING IN LONG 
DURATIONS OF CRITICALLY LOW HUMIDITY VALUES BELOW 35 PERCENT OVER
PINELLAS COUNTY.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$

PRC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 12, 9:39 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 12, 9:39 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
939 AM EDT MON MAY 12 2008

.DISCUSSION...FRONT WITH A FEW SPRINKLES JUST NOW EXITED LEE
COUNTY. HIGH PRESSURE OVER THE LOWER MISS RIVER VALLEY BUILDS INTO
TODAY TO DRY AND SOME WHAT COOL NW FLOW. ZONES LOOK OK EXCEPT LEE
AND CHARLOTTE WILL BE UPDATED TO CLEAN UP MORNING WORDING. ZONES
OUT ABOUT 10 AM.

&&

.AVIATION...VFR CONDITIONS EXPECTED ALL TAF SITES THIS AFTERNOON
THRU TONIGHT.

&&

.MARINE...SCEC EXPIRES AT 10 AM WHICH LOOKS OK FOR TAMPA BAY. THE
COASTAL WATERS IS ANOTHER MATTER. WITH SOME OF THE BUOYS STILL HITTING
20KT WILL GO AHEAD AND CONTINUE CAUTION THOUGH 4 PM. FORECAST OUT BY
1030 AM.

&&

.FIRE WEATHER...FLAG LOOKS GOOD FOR TODAY. TUE APPEARS AS DRY AND HAVE
UPGRADED THE WATCH TO A WARNING AND INCLUDED PINELLAS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-POLK-SARASOTA-SUMTER.

     RED FLAG WARNING FROM 11 AM TO 8 PM EDT TUESDAY FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

GULF WATERS...SMALL CRAFT EXERCISE CAUTION UNTIL 4 PM EDT FOR
     BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
     ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT
     20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS
     TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
     OUT 20 TO 60 NM.

&&

RKR/RD
Hazardous weather outlook, May 12, 5:52 AM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
552 AM EDT MON MAY 12 2008

FLZ039-042-043-048>052-055>057-060>062-065-121500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
552 AM EDT MON MAY 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
STRONG NORTHWEST WINDS WILL ALLOW FOR A MODERATE RISK FOR RIP
CURRENTS AT AREA BEACHES TODAY. A RIP CURRENT IS A 10 TO 30 YARD
WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER INTO
DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...MARINE IMPACT...
WINDS EARLY THIS MORNING WILL REMAIN AT 15 TO 20 KNOTS ACROSS THE
COASTAL WATERS. SMALL CRAFT SHOULD EXERCISE CAUTION AND CONDITIONS
WILL BE CHOPPY. WINDS SHOULD THEN DIMINISH THROUGH THE LATE
MORNING AND AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE AREA.

...FIRE WEATHER IMPACT...
DRIER AIR WILL MOVE INTO THE AREA TODAY BEHIND A COLD FRONT AS
HIGH PRESSURE BUILDS. THIS DRIER AIR IN COMBINATION WITH WINDS OF
15 MPH OR GREATER IN PLACE WILL ALLOW FOR AN AGGRAVATED THREAT OF
WILDFIRES THIS AFTERNOON. A RED FLAG WARNING WILL REMAIN IN EFFECT
THROUGH 8 PM EDT THIS EVENING FOR THIS THREAT. RESIDENTS SHOULD
AVOID STARTING FIRES OUTDOORS...THROWING LIT CIGARETTES ALONG
ROADWAYS AND PARKING VEHICLES ON DRY GRASS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...FIRE WEATHER IMPACT...
DRY AIR WILL OVERSPREAD THE AREA FOR TUESDAY AFTERNOON ALLOWING
FOR A FEW HOURS OF HUMIDITIES BELOW 35 PERCENT. THIS WILL AGAIN
ALLOW FOR AN AGGRAVATED THREAT OF WILDFIRES TUESDAY AFTERNOON.
MOISTURE WILL THEN RETURN FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLSON

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.